Welcome to Dr. Warrick's Podcast Channel. Warrick is a practicing cardiologist and author with a passion for improving care by helping patients understand their heart health through education. Warrick believes educated patients get the best health care. Discover and understand the latest approaches and technology in heart care and how this might apply to you or someone you love.

Hi, my name is Dr. Warrick Bishop, and I'd like to welcome you to my consulting room. I'd like to talk a little bit today about the anticoagulants we use in atrial fibrillation and I'd like to talk about something just a little bit different in terms of how we often think about them. The blood thinners we use; the warfarin, and the normal oral anticoagulants, or non-vitamin K oral anticoagulants; the NOACs, we use to thin the blood. It reduces the risk of stroke because we reduce the risk of formation of a clot within the left atrial appendage, which is a recess within the left atrium of the heart.

The advantage of thinning the blood is clear in that situation. Thinning of the blood in that situation does carry side effects, however. If we thin the blood, we can increase the risk of bleeding. Importantly, we can increase the risk of bleeding into the brain, so the risk of hemorrhagic stroke can increase with blood thinners. The other thing that can occur is an increased risk of bleeding from the gut. Any lesions within the gut have a greater propensity to bleed. Having said all that, could there be situations where there are other effects of the blood thinning agents that could be beneficial?

Well, straight off the bat, if you're traveling long distances, then the treatment to thin the blood for atrial fibrillation is the same treatment we would use to thin the blood to treat a clot in the legs. So the development of a clot in the legs, which can lead to pulmonary embolism, a clot traveling to the lungs - which is a very serious condition - can be mitigated by taking an anticoagulant. So there is a silver lining.

Well is there a silver lining from increased risk of bleeding? Well, over the years, I've seen in my own practice, a number of patients who have had bowel cancer detected early because of risk of increased bleeding. And if you think about it, one of the tests that we use routinely for screening for blood cancer, is to look for evidence of blood in the stool. That blood in the stool comes because a lesion within the bowel; the beginnings of a cancer; gets abraded by the feces moving past, and that abrasion leads to a small amount of blood being detectable when we test for it in the stool. We call that a fecal occult blood test.

Feces fecal occult not easily seen are testing for blood fecal occult blood test. Well, of course, if you're on a blood thinner, when one of those lesions, early tumors gets rubbed, it is more likely to bleed. And so, a greater risk of fat or greater likelihood of that test being positive and showing up an abnormality. So if you do start an anti-coagulant; whether it's warfarin or NOAC, it may well be a good idea or a good time to go and check with your GP about whether you're due for fecal occult blood testing, looking for an abnormality in the gut.

It's also an interesting thought to think that maybe, in the future, to try and increase the sensitivity of fecal occult blood testing in regular screening. Perhaps we combine it with five to seven days of an anti-coagulant just to try and increase the sensitivity. I've not seen any data in that space, but it certainly is an entertaining thought, and I'll leave that with you.

I hope you found that an interesting piece on anticoagulants, and I thank you for joining me and always wish you good health. Goodbye.

You have been listening to another podcast from Dr. Warrick. Visit his website at www.drwarrickbishop.com for the latest news on heart disease. If you love this podcast, feel free to leave us a review.

Check out my book at http://drwarrickbishop.com/books/ 

The comment form is closed for this current news.